When seen at upper gi endoscopy it may look like a crater but is usually less than 1cm in diameter. Occasionally the ulcer base may bleed or even create a hole in the wall of the duodenum called a perforation.These latter two complications may be very serious and such patients will require urgent assessment in hospital.
Most people with a duodenal ulcer experience upper abdominal pain and sometimes nausea or vomiting.
The most common cause of duodenal ulceration nowadays is treatment with anti-inflammatory drugs such as ibuprofen or aspirin.Another common cause is infection with a bacterium called Helicobacter pylori. It appears that the drugs and the infection may create more damage together than either agent alone (called synergism).
In most cases the duodenal ulcer is treated effectively by stopping the anti-inflammatory drug and curing (or eradicating) H pylori with two antibiotics in combination with an acid lowering drug called a proton pump inhibitor (PPI) such as omeprazole.
Patients with a history of a duodenal ulcer who require long term treatment with aspirin (eg to decrease risk of stroke or a heart attack) may be prescribed a PPI to be taken at the same time to decrease the likelihood of the aspirin leading to a further duodenal ulcer.The same applies to patients at risk of duodenal ulcer requiring long term treatment with drugs such as ibuprofen, naproxen for joint aches and pains.